Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 79, NWS Salt Lake City, UT

August 18, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2022, 2:31 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2022, 2:31 PM MDT (20:31 UTC)
Expired
Aug 18, 2022, 5:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 61 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WGUS55 KSLC 182031
FFWSLC
UTC025-053-182345-
/O.NEW.KSLC.FF.W.0079.220818T2031Z-220818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
231 PM MDT Thu Aug 18 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Kane County in southern Utah...
  Southeastern Washington County in southwestern Utah...

* Until 545 PM MDT.

* At 231 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Coral Pink Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11293 3706 11290 3709 11284 3710 11269
      3700 11254

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Church
2 follow-up statements
320 
WGUS75 KSLC 182219
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
419 PM MDT Thu Aug 18 2022

UTC025-053-182345-
/O.CON.KSLC.FF.W.0079.000000T0000Z-220818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
419 PM MDT Thu Aug 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON 
COUNTIES...

At 419 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Coral Pink Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3700 11293 3706 11290 3709 11284 3710 11269
      3700 11254

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Church
737 
WGUS75 KSLC 182338
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
538 PM MDT Thu Aug 18 2022

UTC025-053-182348-
/O.EXP.KSLC.FF.W.0079.000000T0000Z-220818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
538 PM MDT Thu Aug 18 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 900 PM MDT for portions of 
southern Utah and southwest Utah.

LAT...LON 3700 11293 3706 11290 3709 11284 3710 11269
      3700 11254

$$

Church

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:14 AM MDT, 10 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 4:14 AM MDT, 10 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
414 AM MDT Thu Aug 18 2022

.SYNOPSIS...Deep level moisture will remain in place across
southern Utah, building north tonight into Friday. This moisture
will remain across much of the state Saturday, with gradually
drying Sunday into early next week.

&&

.SHORT TERM (Through 12Z Saturday)...As has been the case for much
of the summer, the short term forecast period will be heavily
impacted by a northward shift in deep moisture through Saturday
morning.

Early morning upper air and satellite analysis indicates a broad
upper level ridge across much of the West. Deep moisture remains
in place across southern utah, with dewpoints in the upper 50s and
low 60s across areas from roughly Cedar City southward. While
areas north of this area are "drier", dewpoints remain elevated
with widespread 40s and 50s all the way to Salt Lake County.

An upper level low is currently located north of Reno, with an
obvious area of lift from the low south and east into southeastern
Nevada. This axis of enhanced synoptic scale lift will shift
slowly north and east with time and become a focus for convection
for the next several days.

HREF mean SBCAPE values between 500-1200 J/kg are forecast across
southern Utah from roughly Iron County southward by early
afternoon. Deep layer moisture will continue to advect north and
east through the afternoon and evening into portions of central
Utah. It is no surprise in this regime that deep layer shear is
less than 10-15kts and this will limit the threat for organized
convection. This lack of shear may also limit the ability for
convection to develop a cold pool/shear balance, though some of
the CAMS suggest that sufficient cold pool/shear balance may be
attainable for a least a period of downscale convective
development into lower Washington County between 23-04Z. For now,
with low deep layer shear values, held off on expanding the Flood
Watch to St. George and the remainder of lower Washington County,
but this is something to monitor.

For the remainder of southern Utah, expect initial convection to
develop along the higher terrain and slowly move into adjacent
valleys. Given the slow moving nature and potential for training,
a few areas may see flash flooding this afternoon and evening,
particularly across southwestern and south central Utah. A Flood
Watch remains in effect for these areas, though this watch was
expanded eastward to include Big Water and areas of Lake Powell
near the Arizona border.

Transitioning into the overnight period, the previously mentioned
area of enhanced lift will continue to slowly transition north
and east. The bulk of CAMS suggest convection will continue along
this area of enhanced lift and may expand significantly in
coverage by early Friday morning across portions northern and
central Utah. By Friday afternoon, convection looks to be ongoing
across much of the state. One of the main questions regarding the
flash flood threat will be whether broad destabilization will be
possible...or will widespread cloud cover inhibit convective
potential? Given this question, did not expand the Flood Watches
into Friday with this package, but something to monitor.

As far as the continued hot temperatures across northern Utah,
another day of upper 90s to low 100s is expected today, with Salt
Lake City again forecast to reach 100F or higher. This should be
the last day of 100s for a bit though as the deep moisture shifts
northward into the area tonight into Friday.

.LONG TERM (After 12Z Saturday)...Long term forecast period
begins with a slow moving shortwave trough sliding through the
forecast region. While there is some discrepancy in the exact
placement of this feature Saturday morning, the combination of
forcing associated with the trough and ample moisture will yield
fairly high precipitation chances areawide (though maximized in
the higher terrain). In general, precipitation chances will be
further maximized during the afternoon hours, but given the slow
motion of the shortwave and its continued forcing, will maintain
some lingering precip chances through the overnight hours. By
Sunday, the shortwave continues its slow trek southeastward, and
will continue to provide enough forcing for moderately high
precipitation chances, particularly across the eastern half of the
forecast region.

By the start of the work week, the weekend's trough loses
influence as it slides further southeast of the region and washes
out. In turn, a weak ridge axis remains placed northeast of the
region, while a Pacific trough starts pushing ashore in the PacNW.
This trough will gradually graze the northern periphery of the
region through the week, and help shift the ridge axis more near
to south of the forecast region. This yields more a more zonal
flow pattern atop the area, helping abate the influx of monsoonal
moisture that has regularly infiltrated the region over the last
couple weeks. To that end, PWATs drop from around 0.80"-1.20"
Sunday, to closer to 0.50"-0.90" for much of the remainder of the
week. That said, forcing from the slow moving trough (and any
embedded vort lobes) combined with diurnal heating will still lead
to development of precipitation, despite more limited deep
moisture. This activity will be favored over the higher terrain
(with more modest chances noted elsewhere), primarily during the
afternoon hours. The largest source of uncertainty through this
portion the forecast period appears to be in the amplitude and
speed of the larger scale trough and the corresponding response in
ridge placement, as a shift back towards a deeper southerly flow
would help usher more moisture back into S UT more rapidly.

In terms of temperatures, the more widespread precipitation
Saturday and Sunday appears likely to result in below normal
afternoon highs, and near to above normal overnight lows with the
lingering cloud cover and precipitation. For the remainder of the
week, afternoon highs modulate closer to normal, while overnight
lows remain near to slightly above normal.

&&

.AVIATION...KSLC...Winds expected to largely follow a diurnal
pattern. Southerly drainage flow persists through ~19Z, switches
to northerly lake breeze after, and back to southerly drainage
flow ~04Z Friday. Moisture will increase throughout the TAF period
and result in a gradual increase of VFR cloud cover. A return of
at least vicinity type precipitation is likely by Friday
afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...For N UT and SW WY
terminals, expecting fairly benign conditions with largely typical
diurnal wind patterns, and a gradual increase in VFR cloud cover
as moisture increases through the TAF period. For S UT terminals,
winds largely remain diurnal, but may be impacted by erratic gusty
outflows from afternoon monsoonal convection today. This convection
will also yield a chance of temporarily deteriorated CIGS/VIS. A
gradual decrease in precip is then anticipated overnight into
Friday. Otherwise, will see SCT VFR cloud cover increase to
BKN/OVC through the TAF period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from noon MDT today through this evening for UTZ124-
     125-128-131.

WY...None.
&&

Kruse/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 18, 12:32 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1232 PM MDT Thu Aug 18 2022

UTZ124-128-181845-
South Central Utah UT-Zion National Park UT-
1232 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of east central
Washington and west central Kane Counties through 1245 PM MDT...

At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Zion National Park, moving northwest at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Zion National Park and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 11302 3725 11289 3726 11283 3714 11281
      3712 11294
TIME...MOT...LOC 1832Z 154DEG 7KT 3717 11292

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

ND
Special weather statement, Aug 18, 1:11 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
111 PM MDT Thu Aug 18 2022

UTZ122-125-181930-
Southwest Utah UT-Southern Mountains UT-
111 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of southeastern Beaver
County through 130 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beaver, moving northwest at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Beaver.

This includes the following highways...
 Interstate 15 between mile markers 108 and 113.
 Utah Route 21 between mile markers 105 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 11247 3816 11258 3829 11272 3837 11254
TIME...MOT...LOC 1910Z 154DEG 6KT 3824 11257

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

ND
Special weather statement, Aug 18, 1:33 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
133 PM MDT Thu Aug 18 2022

UTZ122-125-182000-
Southwest Utah UT-Southern Mountains UT-
133 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of southeastern Beaver
County through 200 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beaver, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaver, Manderfield and Adamsville.

This includes the following highways...
 Interstate 15 between mile markers 108 and 120.
 Utah Route 21 between mile markers 97 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3825 11260 3819 11277 3831 11294 3843 11263
TIME...MOT...LOC 1933Z 154DEG 6KT 3826 11272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Aug 18, 2:01 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
201 PM MDT Thu Aug 18 2022

UTZ122-125-182015-
Southwest Utah UT-Southern Mountains UT-
201 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of eastern Washington
and south central Iron Counties through 215 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Zion National Park. Wind gusts of 44 mph have been
reported.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cedar City, Enoch and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 54 and 65.
 Utah Route 56 between mile markers 57 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 11294 3746 11310 3776 11317 3776 11300
TIME...MOT...LOC 2000Z 154DEG 6KT 3742 11306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Aug 18, 2:03 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
203 PM MDT Thu Aug 18 2022

UTZ122-125-182030-
Southwest Utah UT-Southern Mountains UT-
203 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of southeastern Iron
County through 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cedar City, and is nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cedar City.

This includes the following highways...
 Interstate 15 between mile markers 49 and 53.
 Utah Route 56 between mile markers 51 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3758 11312 3757 11322 3772 11328 3773 11316
TIME...MOT...LOC 2002Z 154DEG 6KT 3764 11318

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ND
Local storm report, Aug 18, 2:22 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     FLASH FLOOD      2 SSE ZION NP           37.23N 112.94W
08/18/2022                   WASHINGTON         UT   PARK/FOREST SRVC

            ZION NP REPORT SAYS THAT PINE CREEK IS FLOODING AND THERE
            ARE WATERFALLS OVER THE MT CARMEL TUNNEL.

&&

CECAVA

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:08 PM MDTSpecial Weather StatementSLC22 min
Aug 18, 12:32 PM MDTSpecial Weather StatementSLCWashington13 min
Aug 18, 12:38 PM MDTAreal Flood AdvisorySLCIron3 hr
Aug 18, 1:11 PM MDTSpecial Weather StatementSLCPiute19 min
Aug 18, 1:16 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 18, 1:33 PM MDTSpecial Weather StatementSLCBeaver27 min
Aug 18, 2:01 PM MDTSpecial Weather StatementSLCIron14 min
Aug 18, 2:03 PM MDTSpecial Weather StatementSLCIron27 min
Aug 18, 2:38 PM MDTAreal Flood AdvisorySLCIron3 hr
Aug 18, 2:52 PM MDTSpecial Weather StatementSLCBeaver23 min
Aug 18, 3:15 PM MDTSpecial Weather StatementSLCBeaver30 min
Aug 18, 3:25 PM MDTSpecial Weather StatementSLCBeaver20 min
Aug 18, 3:49 PM MDTSpecial Weather StatementSLCKane11 min
Aug 18, 4:23 PM MDTSpecial Weather StatementSLCIron22 min
Aug 18, 4:46 PM MDTSpecial Weather StatementSLCKane14 min
Aug 18, 4:50 PM MDTSpecial Weather StatementSLCIron25 min
Aug 18, 4:55 PM MDTSevere Thunderstorm WarningSLCIron, Washington35 min
Aug 18, 5:11 PM MDTFlash Flood Warning Considerable damage threatSLCKane4 hr
Aug 18, 5:23 PM MDTSpecial Weather StatementSLC37 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.